The Open UniversitySkip to content
 

Infections with varying contact rates: application to Varicella

Whitaker, H. J. and Farrington, C. P. (2004). Infections with varying contact rates: application to Varicella. Biometrics, 60(3) pp. 615–623.

DOI (Digital Object Identifier) Link: http://dx.doi.org/10.1111/j.0006-341X.2004.00210.x
Google Scholar: Look up in Google Scholar

Abstract

We develop methods for the analysis of infectious disease data when age-specific contact rates vary over time. Our methods are valid when contact rates vary slowly on the time scale of the infection process, and are applicable to a variety of data types including serial seroprevalence surveys and case reports. The methods exploit approximate endemic equilibria, and require numerical solution of an associated integral equation in age and time. We also estimate summary statistics such as time-dependent analogs of the basic reproduction number and critical immunization threshold. We illustrate the methods with data on varicella (chickenpox) in the United Kingdom.

Item Type: Journal Article
ISSN: 1541-0420
Keywords: Contact rates; Infectious disease; Reproduction number; Serological survey
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Item ID: 2277
Depositing User: Paddy Farrington
Date Deposited: 09 Jun 2006
Last Modified: 02 Dec 2010 19:47
URI: http://oro.open.ac.uk/id/eprint/2277
Share this page:

Actions (login may be required)

View Item
Report issue / request change

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340   general-enquiries@open.ac.uk